Alert archive / Pennsylvania / Flash Flood Warnings in 2017
Flash Flood Warning 12, NWS State College, PA
NWS State College, PA issued this flash flood warning at Jul 23, 2017, 4:50 PM EDT for York County, Pennsylvania. It was in force for 4 hr. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 23, 2017, 4:50 PM EDT (20:50 UTC)
- Expired
- Jul 23, 2017, 8:45 PM EDT
- In force
- 4 hr
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
- Flood severity
- None
County York County, PA
The radar
The Sterling radar (KLWX), 126 km from the middle of the area, began a volume at 20:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 23, 6:45 PM EDT | FLASH FLOOD | Dover, PA | NUMEROUS ROADS IMPASSABLE DUE TO FLOODING |
| Jul 23, 6:58 PM EDT | FLASH FLOOD | New Freedom, PA | FRONT STREET FLOODED AND IMPASSABLE |
| Jul 23, 8:00 PM EDT | FLASH FLOOD | Shrewsbury, PA | ROUTE 851 IN RAILROAD BOROUGH IMPASSABLE DUE TO FLOODING |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 115 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 8.8 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 186 J/kg
- Mixed-layer CIN
- -43 J/kg
- Mixed-layer LCL
- 983 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 31 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
238
WGUS51 KCTP 232050
FFWCTP
PAC133-240045-
/O.NEW.KCTP.FF.W.0012.170723T2050Z-170724T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service State College PA
450 PM EDT SUN JUL 23 2017
The National Weather Service in State College PA has issued a
* Flash Flood Warning for...
York County in south central Pennsylvania...
* Until 845 PM EDT.
* At 447 PM EDT, Doppler radar and automated rain gauges indicated
thunderstorms producing heavy rain over Central York County. The
storms are nearly stationary. Up to two inches of rain have
already fallen, and additional rain and storms are moving in from
the west. Flash flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Red Lion, Spry, Weigelstown, Dallastown, York, York Airport,
Stonybrook-Wilshire, Cross Roads, Holtwood and Glen Rock.
Additional rainfall amounts of an inch or two are possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 4001 7701 4012 7691 3991 7639 3987 7638
3977 7627 3972 7624 3972 7678
$$
Dangelo3 follow-up statements
652
WGUS71 KCTP 232208
FFSCTP
Flash Flood Statement
National Weather Service State College PA
608 PM EDT SUN JUL 23 2017
PAC133-240045-
/O.CON.KCTP.FF.W.0012.000000T0000Z-170724T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
York PA-
608 PM EDT SUN JUL 23 2017
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 845 PM EDT FOR
YORK COUNTY...
At 605 PM EDT, Doppler radar and automated rain gauges indicated
thunderstorms producing heavy rain over the warned area. Two to four
inches of rain has fallen from near Dover through York City and down
to Stewartstown. Flash flooding expected.
Some locations that will experience flooding include...
Red Lion, Spry, Weigelstown, Dallastown, York, York Airport,
Stonybrook-Wilshire, Cross Roads, Holtwood and Glen Rock.
The rain should lighten up through 7 PM EDT, but additional rainfall
is likely later tonight.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.
&&
LAT...LON 4001 7701 4012 7691 3991 7639 3987 7638
3977 7627 3972 7624 3972 7678
$$
Dangelo189
WGUS71 KCTP 232312
FFSCTP
Flash Flood Statement
National Weather Service State College PA
712 PM EDT SUN JUL 23 2017
PAC133-240045-
/O.CON.KCTP.FF.W.0012.000000T0000Z-170724T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
York PA-
712 PM EDT SUN JUL 23 2017
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 845 PM EDT FOR
YORK COUNTY...
At 711 PM EDT, emergency management reported flash flooding in New
Freedom Borough and near Dover, closing roads. The rain is tapering
off, but additional flooding is expected before the water begins to
recede.
Some locations that will experience flooding include...
Red Lion, Spry, Weigelstown, Dallastown, York, York Airport,
Stonybrook-Wilshire, Cross Roads, Holtwood and Glen Rock.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.
&&
LAT...LON 4001 7701 4012 7691 3991 7639 3987 7638
3977 7627 3972 7624 3972 7678
$$
Dangelo824
WGUS71 KCTP 240039
FFSCTP
Flash Flood Statement
National Weather Service State College PA
839 PM EDT SUN JUL 23 2017
PAC133-240048-
/O.EXP.KCTP.FF.W.0012.000000T0000Z-170724T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
York PA-
839 PM EDT SUN JUL 23 2017
...THE FLASH FLOOD WARNING FOR YORK COUNTY WILL EXPIRE AT 845 PM
EDT...
Flood waters have receded. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.
LAT...LON 4001 7701 4012 7691 3991 7639 3987 7638
3977 7627 3972 7624 3972 7678
$$
CRWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this flash flood warning went out at Jul 23, 3:22 PM EDT, 1 hour 28 minutes earlier.
Area forecast discussion, Jul 23, 3:22 PM EDT, 1 hour 28 minutes before
Area Forecast Discussion National Weather Service State College PA 322 PM EDT Sun Jul 23 2017 .SYNOPSIS... A frontal boundary will remain in the vicinity of Pennsylvania through Monday...touching off scattered to numerous showers and strong thunderstorms...some with heavy downpours through late tonight and early Monday morning. Another round of showers and thunderstorms is expected on Monday before high pressure builds into the region by the middle of next week. A cold front will likely push southeast in the state toward the end of next week. && .NEAR TERM /UNTIL 6 AM MONDAY MORNING/... Ridging aloft with deepest layer moisture pooled to the south of quasi-stationary front draped across central PA this afternoon. Still sufficient moisture for isold to sct coverage of showers and now isold tstorms tracking into the Laurel Highlands. Boundary layer winds still extremely weak, so the main threat from any of these slow movers is a locally heavy downpour through late afternoon. NCAR ensemble CAPEs still pointing toward near 2000 J/kg values and although speed shear is a bit lacking for a hail threat late this afternoon and early evening. By early to mid evening, however, increasing large scale forcing ahead of approaching upper trough should will support increasing coverage of showers/ thunderstorms with more organized and possibly training clusters of storms expected. CAMs have been latching onto this idea since the overnight, and painting 2-4" amounts over portions of the middle to lower Susq River Valley. Some of these areas have 3 hr FFG values as low as 1.5". Coordinated a FF Watch for my east central and southeast Counties with BGM and PHI...focusing on the evening to overnight timeframe for greatest heavy rainfall threat (running from 21z through 09z Mon). Lesser threat of severe given absence of boundary layer winds, but some storms could produce strong downbursts as well from impressive water loading. Locally heavy rain and FF threat lasts into the pre dawn hours, especially middle to lower Susq. which CAMs suggest will see multiple rounds/clusters with potentially heavy rainfall. && .SHORT TERM /6 AM MONDAY MORNING THROUGH 6 PM MONDAY/... Upper trough will pivot through on Monday, bringing a good chance of additional showers/storms to northeast Pa, while large scale subsidence in its wake is likely to suppress convection across the southwest part of the state. With the exception of northeast Pa, Monday should feature more sunshine than today, as much lower PW air finally flows into the region. && .LONG TERM /MONDAY NIGHT THROUGH SUNDAY/... Not a lot of change from yesterday. Still going mainly with dry conditions Tuesday into Wed. Did lower temperatures a degree or so on Tue, given concern for some clouds and lack of real strong cool push. Also models show pair of weak lows just inland from the south shore of the lower Great Lakes, not sure what to make of this. A strange summer lately. Still expecting showers and storms on Thursday into the first part of Friday, with the next cold front. Went with mainly dry conditions after early Friday. && .AVIATION /19Z SUNDAY THROUGH FRIDAY/... Quasi-stationary frontal boundary draped across central PA will continue to be the focus for scattered showers through the this afternoon. Diurnal heating/destabilization, combined with large scale forcing ahead of approaching upper trough, should support fairly widespread tstorm development this afternoon and evening - especially over eastern half - with local restrictions. Tonight, restrictions return in wake of trough axis, with IFR conditions likely in the north and east, and MVFR in the central mountains. .OUTLOOK... Tonight...Cig restrictions likely. Scattered TSRA/SHRA. Mon...AM restrictions likely. Scattered TSRA. Tue-Wed...AM restrictions north/west. Otherwise no sig wx. Thu-Fri...Chance of afternoon TSRA/SHRA. && .CTP WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through late tonight for PAZ028-041-042-046- 049>053-056>059-063-065-066. && SYNOPSIS...DeVoir NEAR TERM...DeVoir SHORT TERM...DeVoir LONG TERM...Martin AVIATION...DeVoir/RXR
Hazardous weather outlook, Jul 23, 2:24 PM EDT, 2 hours 26 minutes before
Hazardous Weather Outlook National Weather Service State College PA 224 PM EDT Sun Jul 23 2017 PAZ041-042-241830- Northern Lycoming-Sullivan- 224 PM EDT Sun Jul 23 2017 ...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Flash Flood Watch. Strong to severe thunderstorms with damaging winds 60 mph or greater and large hail exceeding 1 inch in diameter are possible late this afternoon and evening. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Strong thunderstorms with gusty winds and hail are possible Monday afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ004>006-010>012-017>019-024>027-033>037-045-064-241830- Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield- Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin- Somerset-Bedford-Fulton-Franklin-Tioga-Southern Clinton-Adams- 224 PM EDT Sun Jul 23 2017 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This Afternoon and Tonight. Strong to severe thunderstorms with damaging winds 60 mph or greater and large hail exceeding 1 inch in diameter are possible late this afternoon and evening. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Strong thunderstorms with gusty winds and hail are possible Monday afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ028-046-049>053-056>059-063-065-066-241830- Juniata-Southern Lycoming-Union-Snyder-Montour-Northumberland- Columbia-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-York-Lancaster- 224 PM EDT Sun Jul 23 2017 ...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Flash Flood Watch. Strong to severe thunderstorms with damaging winds 60 mph or greater, large hail and localized flooding are possible late this afternoon and evening. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Strong thunderstorms with gusty winds and hail are possible Monday afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 23, 2:47 PM EDT, 2 hours 3 minutes before
Special Weather Statement
National Weather Service State College PA
247 PM EDT SUN JUL 23 2017
PAZ066-231900-
Lancaster PA-
247 PM EDT SUN JUL 23 2017
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF LANCASTER COUNTY UNTIL
300 PM EDT...
At 246 PM EDT, Doppler radar indicated a strong thunderstorm near
Wakefield, moving southeast at 15 mph.
Dime size hail and winds in excess of 40 mph are possible.
Locations impacted include...
Wakefield, Holtwood, Little Britain, Kirkwood and Peach Bottom.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3972 7624 3977 7627 3982 7633 3986 7633
3988 7602 3981 7603 3980 7605 3979 7604
3976 7606 3976 7608 3973 7610 3974 7611
3972 7614
TIME...MOT...LOC 1846Z 274DEG 14KT 3976 7625
MartinSpecial weather statement, Jul 23, 2:52 PM EDT, 1 hour 58 minutes before
Special Weather Statement National Weather Service State College PA 252 PM EDT SUN JUL 23 2017 PAZ006-037-231930- Potter PA-Tioga PA- 252 PM EDT SUN JUL 23 2017 ...A STRONG THUNDERSTORM WILL AFFECT PARTS OF POTTER AND TIOGA COUNTIES UNTIL 330 PM EDT... At 252 PM EDT, Doppler radar indicated a strong thunderstorm over Galeton, moving southeast at 15 mph. Pea size hail and winds in excess of 40 mph are possible. Locations impacted include... Wellsboro, Leetonia, Galeton, Leonard Harrison State Park and Gaines. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4166 7778 4184 7776 4185 7723 4156 7731 TIME...MOT...LOC 1852Z 274DEG 14KT 4175 7768 Martin
Special weather statement, Jul 23, 3:29 PM EDT, 1 hour 21 minutes before
Special Weather Statement National Weather Service State College PA 329 PM EDT SUN JUL 23 2017 PAZ006-037-232015- Potter PA-Tioga PA- 329 PM EDT SUN JUL 23 2017 ...A STRONG THUNDERSTORM WILL AFFECT PARTS OF POTTER AND TIOGA COUNTIES UNTIL 415 PM EDT... At 328 PM EDT, Doppler radar indicated a strong thunderstorm near Whitesville, moving southeast at 25 mph. This storm has made damage in New York state, but may be weakening slightly. If the storm stays intense, a severe thunderstorm warning may be necessary for northern Tioga County. Nickel size hail and wind gusts greater than 50 MPH are possible. Locations impacted include... Elkland, Harrison Valley, Lawrenceville, Gaines, Westfield, Keeneyville, Knoxville, Osceola and Tioga Junction. LAT...LON 4177 7753 4200 7785 4200 7696 TIME...MOT...LOC 1928Z 296DEG 23KT 4206 7770 Dangelo
Special weather statement, Jul 23, 3:57 PM EDT, 53 minutes before
Special Weather Statement
National Weather Service State College PA
357 PM EDT SUN JUL 23 2017
PAZ037-041-232030-
Northern Lycoming PA-Tioga PA-
357 PM EDT SUN JUL 23 2017
...A STRONG THUNDERSTORM WILL CONTINUE TO AFFECT PARTS OF NORTHERN
LYCOMING AND TIOGA COUNTIES UNTIL 430 PM EDT...
At 356 PM EDT, Doppler radar indicated a strong thunderstorm over
Morris, moving southeast at 25 mph. Wind gusts of 50 to 55 mph are
possible. This storm has weakened recently, but may re-intensify.
Locations impacted include...
Ralston, Ogdensburg, Blossburg, Morris, Arnot, Buttonwood, Liberty
and Ski Sawmill Ski Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be certain to monitor local radio stations and available television
stations for additional information and possible warnings from the
National Weather Service.
&&
LAT...LON 4168 7688 4161 7688 4149 7694 4148 7721
4159 7744 4175 7720
TIME...MOT...LOC 1956Z 296DEG 23KT 4164 7725
DangeloThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 8:54 PM EDT | Areal Flood Advisory | CTP | Somerset | 3 hr |
| Jul 23, 2:27 PM EDT | Flash Flood Watch | CTP | Adams, Cameron, Clinton, Columbia, Cumberland, Dauphin and 17 more | 18 hr |
| Jul 23, 2:47 PM EDT | Special Weather Statement | CTP | Lancaster | 13 min |
| Jul 23, 2:52 PM EDT | Special Weather Statement | CTP | Tioga | 38 min |
| Jul 23, 3:22 PM EDT | Severe Thunderstorm Warning | CTP | Tioga | 38 min |
| Jul 23, 3:29 PM EDT | Special Weather Statement | CTP | Tioga | 46 min |
| Jul 23, 3:40 PM EDT | Severe Thunderstorm Warning | CTP | Potter, Tioga | 80 min |
| Jul 23, 3:57 PM EDT | Special Weather Statement | CTP | Tioga | 33 min |
| Jul 23, 4:06 PM EDT | Areal Flood Advisory | CTP | York | 3 hr |
| Jul 23, 4:35 PM EDT | Areal Flood Advisory | CTP | Franklin | 3 hr |
| Jul 23, 4:55 PM EDT | Areal Flood Advisory | CTP | Adams, York | 3 hr |
| Jul 23, 5:00 PM EDT | Special Weather Statement | CTP | Tioga | 30 min |
| Jul 23, 5:07 PM EDT | Severe Thunderstorm Warning | CTP | Lycoming, Sullivan | 53 min |
| Jul 23, 5:17 PM EDT | Special Weather Statement | CTP | Lebanon | 28 min |
| Jul 23, 5:34 PM EDT | Special Weather Statement | CTP | Cumberland | 26 min |
| Jul 23, 5:36 PM EDT | Severe Thunderstorm Warning | CTP | Dauphin, Lancaster, York | 54 min |
| Jul 23, 6:00 PM EDT | Severe Thunderstorm Warning | CTP | Lycoming, Montour, Northumberland | 60 min |
| Jul 23, 6:05 PM EDT | Areal Flood Advisory | CTP | Cumberland, Dauphin, Lancaster, York | 3 hr |
| Jul 23, 6:36 PM EDT | Flash Flood Warning | CTP | Dauphin, Lebanon | 3 hr |
| Jul 23, 6:59 PM EDT | Severe Thunderstorm Warning | CTP | Columbia, Lycoming, Montour, Northumberland | 61 min |
| Jul 23, 7:08 PM EDT | Special Weather Statement | CTP | Dauphin | 37 min |
| Jul 23, 7:32 PM EDT | Areal Flood Advisory | CTP | Dauphin, Northumberland | 3 hr |
| Jul 23, 7:59 PM EDT | Flash Flood Warning | CTP | Dauphin, Northumberland | 3 hr |
Nearby
Flash Flood Warnings in Pennsylvania, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.